Winter Weather, Highland
- When
- January 19, 10:00 AM EST to January 20, 9:00 AM EST
- Where
- Highland forecast zone
- Reported by
- Trained Spotter
A trained spotter 2 miles west of Hightown, VA, reported 2 inches of snow.
Upslope snow showers developed across the Allegheny Front and Potomac Highlands of western Virginia on the morning of January 19 in the wake of a strong cold front. A total snow accumulation of around 2 inches was reported near Hightown, VA.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Upslope snow showers developed across the Allegheny Front and Potomac Highlands of western Virginia on the morning of January 19 in the wake of a strong cold front. A total snow accumulation of around 2 inches was reported near Hightown, VA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 19, 4:20 AM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 AM EST FRI JAN 19 2007
.SHORT TERM /TODAY THROUGH TONIGHT/...
07Z SFC ANALYSIS SHOWED LOW PRESSURE JUST OFF THE NORTH CAROLINA
COAST...WITH A NORTHERN STREAM COLD FRONT/SHORTWAVE MOVING INTO
WESTERN PENNSYLVANIA AND WESTERN WEST VIRGINIA...AND ANOTHER
SHORTWAVE SLIDING ACROSS INDIANA.
COASTAL PRESSURE WILL CONTINUE TO MOVE NORTHEAST AND DEEPEN TODAY.
THE INITIAL COLD FRONT/SHORTWAVE WILL MOVE EAST ACROSS OUR CWA EARLY
THIS MORNING...ALLOWING WINDS TO SHIFT TO THE WEST. FRONT HAS SOME
MIXED PRECIPITATION ASSOCIATED WITH IT ACROSS EASTERN OHIO...WESTERN
PENNSYLVANIA AND WEST VIRGINIA EARLY THIS MORNING. SNOW SHOWERS
ASSOCIATED WITH THE INITIAL COLD FRONT/SHORTWAVE WILL BE CONFINED TO
OUR WESTERN COUNTIES...AND DO NOT EXPECT ANY PRECIPITATION TO MAKE
IT OVER THE MOUNTAINS. THE SECOND SHORTWAVE WHICH IN REALITY IS THE
TRUE 500 MB TROUGH AXIS MOVES THROUGH LATER IN THE MORNING. ITS
PASSAGE WILL SHIFT WINDS TO THE NORTHWEST...AND USHER IN THE MORE
SIGNIFICANT MID LEVEL DRYING AND COLD ADVECTION.
GIVEN EXPECTED MID LEVEL DRYING AND A DEVELOPING DOWNSLOPE WIND
COMPONENT...WILL TRANSITION FROM MOSTLY CLOUDY TO MOSTLY SUNNY EAST
OF THE MOUNTAINS. ACROSS OUR WESTERN ZONES...ESPECIALLY ALONG AND
WEST OF THE ALLEGHENY FRONT...WILL KEEP MOSTLY CLOUDY SKIES AS
UPSLOPE SNOW FORMS. CURRENT GUIDANCE SUGGESTS ABOUT 1 INCH
TODAY...WHICH IS NOT HIGH ENOUGH FOR WARRANT A SNOW ADVISORY (12
HOUR CRITERIA -- 2 INCHES). ANOTHER 1 INCH WILL BE POSSIBLE
OVERNIGHT.
MORE SIGNIFICANTLY...COLD ADVECTION COMBINED WITH A STRONG 850 MB
JET STREAK WILL PROMOTE GUSTY WINDS ACROSS OUR ENTIRE CWA. MOMENTUM
TRANSFER WILL BE EXCEPTIONAL...AND GIVEN THE MAGNITUDE OF THE JET
STREAK OVER OUR WESTERN CWA (50 KT OR GREATER) WILL ISSUE A WIND
ADVISORY FOR AREAS WEST OF THE BLUE RIDGE FOR 45-50 MPH GUSTS. WILL
HAVE ADVISORY IN EFFECT THROUGH TONIGHT...AS COLD ADVECTION
CONTINUES TONIGHT AND 850 MB WINDS ACTUALLY INCREASE. EAST OF THE
MOUNTAINS...IT WILL BE WINDY AS WELL ALTHOUGH WINDS WILL FALL SHORT
OF WIND ADVISORY CRITERIA ACCORDING TO THE NAM AND GFS...AND GUSTS
EAST OF THE MOUNTAINS WILL BE ABOUT 40 MPH.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE EXTENDED FORECAST WILL BE DOMINATED BY A COUPLE OF SYSTEMS...ONE
FOR LATTER HALF OF THE WEEKEND INTO THE EARLY PART OF NEXT WEEK AND
A SECOND SYSTEM MID TO LATE WEEK. HAVE CONCENTRATED MORE ON THE
SUNDAY/MONDAY SYSTEM AND NOT MADE MANY CHANGES PAST TUESDAY WITHIN
THE EXTENDED GRIDS. DID THE USUAL RE-POPULATING OF THE
MAX/MIN...DEWS...AND WINDS FOR DAYS 2 THROUGH 4.
MID LEVEL TROUGH AND STRONG SHORTWAVE ENERGY EXITING THE CWFA AT THE
BEGINNING OF THE EXTENDED PERIOD. BRIEF NORTHWEST FLOW ALOFT WILL
GIVE WAY TO SOUTHWEST FLOW BY LATE SUNDAY AS A LONGWAVE TROUGH DIGS
IN THE WESTERN HALF OF THE COUNTRY. MEANWHILE...AN UPPER LOW AND
SHORTWAVE ENERGY EJECT OUT OF THE DESERT SOUTHWEST AND MOVE
NORTHEAST INTO THE GREAT LAKES REGION DURING THE DAY ON SUNDAY. THE
LONGWAVE TROUGH WILL CONTINUE TO DIG SOUTHWARD ON MONDAY...AND BEGIN
MOVING EAST ON TUESDAY. THE TROUGH IS EXPECTED TO MOVE THROUGH THE
CWFA TUESDAY NIGHT/EARLY WEDNESDAY. A REINFORCING SHORTWAVE DIVES
SOUTH OUT OF CANADA WEDNESDAY NIGHT/EARLY THURSDAY AND AFFECTS THE
CWFA ON THURSDAY.
UPSLOPE SNOW SHOWERS SHOULD BEGIN TO TAPER OFF EARLY SATURDAY
MORNING AS SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST. THE HIGH
CENTER WILL DRIFT DIRECTLY OVERHEAD SATURDAY NIGHT...WHILE LOW
PRESSURE DEVELOPS OVER THE GULF COAST STATES AND BEGINS MOVING
NORTHEAST. THE HIGH PRESSURE CENTER WILL GET NUDGED EASTWARD AS THE
SURFACE LOW MOVES NORTHEAST AND EMERGES OFF THE COAST OF THE
CAROLINAS SUNDAY NIGHT/EARLY MONDAY. THE GFS BEGINS SPREADING QPF
NORTHWARD OVER THE SW PORTION OF THE CWFA EARLY/MID SUNDAY...HOLDING
BACK THE BULK OF THE QPF FOR SUNDAY NIGHT. THE GFS HAS ALSO SHIFTED
THE AXIS OF HEAVIEST PRECIP A LITTLE FURTHER NORTHWARD THAN IN
PREVIOUS RUNS. THE LOW CENTER WILL MOVE EAST OUT TO SEA ON
MONDAY...WITH UPSLOPE PRECIP ONCE AGAIN EXPECTED THROUGH MID WEEK
FOR THE WESTERN RIDGES. A REINFORCING COLD FRONT IS ALSO PROGGED FOR
TUESDAY. HIGH PRESSURE WILL DOMINATE ON WEDNESDAY...WITH ANOTHER
FROPA EXPECTED FOR THURSDAY.
WINDS ARE ONCE AGAIN EXPECTED TO BE A PROBLEM ON SATURDAY. GUST
POTENTIAL MAY COME CLOSE TO ADVISORY CRITERIA FOR A SECOND DAY. HAVE
GONE AHEAD AND INSERTED GUSTS JUST BELOW 40KT ALONG THE MASON DIXON
LINE...WITH PRETTY MUCH 35KT GUSTS ELSEWHERE.
A WINTRY MIX LOOKS TO BE ON TAP FOR SOUTHERN AREAS OF THE CWFA
SUNDAY NIGHT. LATEST GFS SHOWS WARM AIR ALOFT MOVING IN AFTER
00Z...WHILE SURFACE TEMPERATURES IN THE MID/UPPER 20S. BUFKIT
FORECAST SOUNDINGS SUPPORT THIS IDEA WITH A MIXTURE OF
SNOW/SLEET/RAIN/FREEZING RAIN. IT WILL BE RATHER HARD TO
DIFFERENTIATE HOW FAR NORTH THE MIX WILL MAKE IT...BUT ALL
INDICATIONS SUGGEST THAT THE SOUTHERN PART WILL SEE THE BEST CHANCES
OF THE MIX. HAVE KEPT ALL SNOW FOR THE REMAINDER OF THE FORECAST
AREA. WILL HAVE TO KEEP A CLOSE EYE ON HOW THIS SYSTEM DEVELOPS ON
SUCCESSIVE MODEL RUNS.
&&
.AVIATION...
PATCHES OF LOW CLOUDS COULD AFFECT EASTERN TERMINALS SUCH AS
KBWI...KMTN AND KDCA EARLY THIS MORNING WITH TEMPORARY MVFR OR IFR
CIGS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH 06Z SAT. HAVE
INCLUDED GUSTS IN THE 30-35 KT RANGE THIS AFTERNOON/EVENING.
&&
.MARINE...
WIND SENSORS ON AND NEAR THE WATERS INDICATED SUB SMALL CRAFT
ADVISORY SPEEDS AT 2 AM...HOWEVER...WE EXPECT A RAPID INCREASE IN
WIND SPEEDS LATER THIS MORNING AND EARLY AFTERNOON AS COLD ADVECTION
INTENSIFIES BEHIND A COLD FRONT...AND MIXING BECOMES OPTIMIZED. GALE
WARNING GUSTS WILL BE ACHIEVED DURING THE AFTERNOON AND TONIGHT.
SINCE SMALL CRAFT ADVISORY SPEEDS WILL ONLY LAST A RELATIVE SHORT
WHILE PRIOR TO GALE GUSTS...WILL NOT RAMP UP FROM SMALL CRAFT TO
GALE AND WILL ONLY USE ONLY USE A SINGLE HEADLINE -- GALE WARNING.
GUSTS MAY REACH 40 KT THIS AFTERNOON AND TONIGHT.
SOLID GALE GUSTS ARE EXPECTED TO CONTINUE ON THE WATERS THROUGH
SATURDAY AFTERNOON. A BRIEF PERIOD OF SCA CRITERIA WILL LIKELY BE
MET SATURDAY EVENING BEFORE THE GRADIENT RELAXES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY FOR MDZ003-
501-502.
VA...WIND ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY FOR VAZ021-
025>031.
WV...WIND ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY FOR
WVZ050>055-501>504.
MARINE...GALE WARNING FROM 10 AM THIS MORNING TO 4 PM EST SATURDAY FOR
ANZ530>537.
&&
SHORT TERM...PELOQUIN
LONG TERM...LISTEMAA
AVIATION...
MARINE...LISTEMAA/PELOQUINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 515 AM EST FRI JAN 19 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-201000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 515 AM EST FRI JAN 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS WILL DEVELOP BEHIND A COLD FRONT TODAY. A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS FOR WIND GUSTS AROUND 45 MPH...WITH 50 TO 55 MPH WIND GUSTS POSSIBLE OVER THE HIGHEST ELEVATIONS. WHILE A WIND ADVISORY IS NOT IN EFFECT FOR LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE THROUGH TONIGHT. A GALE WARNING IS IN EFFECT FOR THE WATERS OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THROUGH TONIGHT FOR WIND GUSTS OF 35 TO 40 KT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS ARE LIKELY TO CONTINUE INTO THE AFTERNOON ON SATURDAY. WIND GUSTS AROUND 45 MPH WILL BE POSSIBLE OVER MUCH OF THE AREA. GALE CONDITIONS ARE EXPECTED TO PERSIST INTO SATURDAY AFTERNOON OVER THE MARINE AREA. THERE WILL LIKELY BE A BRIEF PERIOD OF SMALL CRAFT CONDITIONS ON THE WATERS SATURDAY EVENING. AN AREA OF LOW PRESSURE WILL MOVE OUT OF THE GULF STATES INTO THE CAROLINAS LATER ON SUNDAY. THIS SYSTEM WILL BRING CHANCES OF A WINTRY MIX TO PORTIONS OF SOUTHWEST VIRGINIA...CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND OVERNIGHT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF WIND GUSTS WOULD BE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 524 AM EST FRI JAN 19 2007 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057- 191700- DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE- MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER... GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF... ST MARYS CITY...CHARLOTTESVILLE...LEESBURG...CULPEPER... MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... FREDERICKSBURG 524 AM EST FRI JAN 19 2007 ...GUSTY WINDS EXPECTED THROUGH SATURDAY... A COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC REGION EARLY THIS MORNING. WINDS WILL INCREASE BEHIND THE COLD FRONT LATE THIS MORNING AND AFTERNOON. NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY FROM LATE MORNING THROUGH TONIGHT. GUSTY WINDS ARE ONCE AGAIN EXPECTED ON SATURDAY. NORTHWEST WINDS OF 15 TO 25 MPH MAY GUST AS HIGH AS 45 MPH. PEOPLE SHOULD SECURE ANY LOOSE OBJECTS IN THEIR YARDS AND BE AWARE WHEN WALKING NEAR CONSTRUCTION SITES WHERE CONSTRUCTION DEBRIS MAY BECOME PROJECTILES. MOTORISTS SHOULD ALSO BE AWARE OF CHANGING CONDITIONS AS WELL. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR UPDATES ON THIS WEATHER SITUATION.
1 winter weather. Local standard time, as filed.
A trained spotter 2 miles west of Hightown, VA, reported 2 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10111.